Nebraska, 2008

Hail and Damaging Wind in Nebraska, September 23 to 24, 2008

September 23 to 24, 2008 · NWS OAX · 9 events in 6 counties and zones

As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s. The resultant instability and cold front helped to spawn severe thunderstorms across southeast Nebraska and southwest Iowa, with hail up to 1 inch in diameter the primary severe parameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 3:11 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 23, 3:11 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE SEP 23 2008

.DISCUSSION...FRONT PUSHING THROUGH AREA NOW WITH MORE NORTHERN
PORTIONS OF CONVECTIVE LINE MOVING EAST FASTER THAN NEAR KS BORDER.
STRONG AND ISOLD SVR TSTMS LIKELY THE NEXT FEW HRS MAINLY IN SE
NEB AND SW IA UNTIL INSTABILITY DECREASES AFT 00Z. HIGH PRESSURE
WILL BRING CLEARING SKIES AND COOLER TEMPS TO THE NORTH WHILE
SHOWERS AND TSTMS LINGER JUST SOUTH OF THE BORDER LATER TONIGHT.

THERE WILL BE A SLIGHT CHANCE OF TSTMS IN THE FAR SOUTH IN RETURN
FLOW ON WED. BETTER MOISTURE AND LIFT MOVE ACROSS THE AREA WED
NIGHT AS LLJ DEVELOPS AND FRONT JUMPS BACK INTO THE NORTHERN PLAINS.
INCREASED OVERNIGHT POPS SUBSTANTIALLY...ESPECIALLY IN THE NORTHEAST.

A FEW SHOWERS MAY LINGER INTO THU MORNING...THEN RIDGING ALOFT
WILL RESULT IN AT LEAST A COUPLE DAYS OF WARM DRY WEATHER.  A
MINOR WAVE IN THE NORTHERN PLAINS SHOULD DRIVE A FAIRLY WEAK FRONT
ACROSS THE AREA FRIDAY NIGHT INTO EARLY SAT. FRONT WILL LIKELY PASS
THROUGH DRY AT OUR LATITUDE AS RIDGE IS STILL FAIRLY STRONG ALOFT.

WESTERLIES BUCKLE MORE STRONGLY LATE WEEKEND INTO EARLY NEXT WEEK.
A STRONG UPPER LOW IN THE NORTHEAST PACIFIC SHARPENS A DOWNSTREAM
RIDGE IN WESTERN NORTH AMER...AND A TROUGH IN EASTERN NORTH AMER.
A STRONGLY DIGGING SHORT WAVE WILL PROVIDE AT LEAST A SLIGHT CHC
OF TSTMS SUNDAY NIGHT INTO MONDAY FOLLOWED BY DRIER AND COOLER TEMPS.
JUST HOW COOL IS UNCERTAIN...BUT IT IS CLEAR THAT THE BRUNT OF THE
COLDER AIR WILL BE WELL TO OUR EAST.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THROUGH 24/18Z.

LINGERING MVFR COND/TSRA ACTIVITY EXPECTED THRU ABOUT 00Z AT
KOMA/KLNK ASSOCIATED WITH FROPA THRU ERN NEB THIS AFTN. AFT
00Z...OUTLOOK IS VFR ALL TAF SITES THRU THE PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEE/POLLACK
Hazardous weather outlook, Sep 23, 11:50 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1250 PM CDT TUE SEP 23 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1250 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING ACROSS THE PLAINS WILL BE THE FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON FOR AREAS GENERALLY EAST OF A
LINE FROM THURSTON TO DAVID CITY TO FAIRBURY IN EASTERN NEBRASKA...
AND THEN INTO SOUTHWEST IOWA BY LATE AFTERNOON AND INTO EVENING.
THERE IS A CHANCE A FEW STORMS WILL BECOME SEVERE MAINLY OVER WEST
CENTRAL IOWA WITH GUSTY WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING
FROM CENTRAL NEBRASKA NORTHEASTWARD INTO NORTHWEST IOWA. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER PORTIONS OF SOUTHWEST IOWA.

DEE

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
September 23, 3:17 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.380

Hail, Johnson

When
September 23, 3:40 PM CST
Where
Johnson County, 4.87 mi S of Vesta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -96.320

Hail, Johnson

When
September 23, 3:50 PM CST to 3:57 PM CST
Where
Johnson County, 2.97 mi ESE of Tecumseh to 3.1 mi NE of Elk Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.350, -96.130

Hail up to nickel-size was reported north through northeast of Elk Creek.

Hail, Nemaha

When
September 23, 4:38 PM CST to 4:50 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.390, -95.840

Hail up to quarter-size fell for a little over 10 minutes in the Auburn area.

Hail, Cass

When
September 23, 5:37 PM CST
Where
Cass County, 4.66 mi SE of Louisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.950, -96.090

Hail, Lancaster

When
September 23, 6:45 PM CST
Where
Lancaster County, 2.81 mi N of Panama
Measured
0.75 in hail
Reported by
Public
Coordinates
40.640, -96.530

Hail, Cass

When
September 23, 9:43 PM CST
Where
Cass County, 1.57 mi E of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -95.890

Hail, Jefferson

When
September 23, 10:58 PM CST
Where
Jefferson County, 1.73 mi WNW of Diller
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.110, -96.960

Relayed by the Emergency Manager.

Thunderstorm Wind, Richardson

When
September 24, 1:15 AM CST
Where
Richardson County, Falls City
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.600

A thunderstorm wind gust was measured at 59 mph by the Falls City Asos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127813, 127814, 127815, 127817, 127820, 127821, 127822, 127823, 127824.